Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS New Orleans, LA

June 21, 2017Harrison County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jun 21, 2017, 3:43 AM CDT for Harrison County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 3:43 AM CDT (08:43 UTC)
Expired
Jun 21, 2017, 6:45 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Harrison County, MS

The radar

The Mobile radar (KMOB), 85 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WGUS54 KLIX 210843
FFWLIX
MSC047-211145-
/O.NEW.KLIX.FF.W.0012.170621T0843Z-170621T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
343 AM CDT WED JUN 21 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Harrison County in southern Mississippi...

* Until 645 AM CDT

* At 340 AM CDT, doppler radar, satellite estimates and rain gauges 
  indicated thunderstorms producing heavy rain across the warned 
  area. Three to five inches of rain have fallen over portions of 
  Harrison County with more heavy rain moving off the Gulf of 
  Mexico. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Gulfport, Biloxi, Long Beach, D'iberville, Saucier, Lyman and
  Gulfport Airport.

Additional rainfall amounts of one to three inches are possible 
through 600 AM CDT in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3039 8889 3029 8931 3065 8933 3065 8924
      3068 8924 3068 8890

$$
1 follow-up statement
360 
WGUS74 KLIX 211138
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
638 AM CDT WED JUN 21 2017

MSC047-211145-
/O.EXP.KLIX.FF.W.0012.000000T0000Z-170621T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison MS-
638 AM CDT WED JUN 21 2017

...THE FLASH FLOOD WARNING FOR HARRISON COUNTY WILL EXPIRE AT 645 AM
CDT...

Flood waters are receding. While additional heavy rain is likely 
today, the flash flood threat has decreased temporarily. Please 
continue to heed any remaining road closures.

LAT...LON 3039 8889 3029 8931 3065 8933 3065 8924
      3068 8924 3068 8890

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 12:22 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 21, 12:22 AM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1222 AM CDT Wed Jun 21 2017

.AVIATION...

Strong easterly winds associated with Tropical Storm Cindy gusting
over 30 and even 40 knots at times will persist through the day.
Winds should shift to a more southeast direction after 00z
tomorrow as the center of the tropical storm shifts further to the
west of the region. Prevailing IFR visibilities of 2 to 3 miles
and MVFR ceilings of 1000 to 2500 feet can also be expected
through the entire forecast period.  32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  79  74  84  76 /  90  90  60  40
BTR  82  75  85  77 /  90  90  70  50
ASD  82  78  84  77 /  90  90  70  60
MSY  85  78  85  78 /  90  90  70  60
GPT  81  79  83  79 /  90  90  80  70
PQL  80  78  82  78 /  90  90  80  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ040-056-058>070-072.

     Flash Flood Watch through Thursday evening for LAZ034>037-039-
     040-046>050-056>072.

GM...Tropical Storm Warning for GMZ530-532-534-536-538-550-552-555-
     557-570-572-575-577.

MS...Tropical Storm Warning for MSZ080>082.

     Flash Flood Watch through Thursday evening for MSZ068>071-077-
     080>082.

GM...Tropical Storm Warning for GMZ532-534-536-538-550-552-555-557-
     570-572-575-577.

&&
Hazardous weather outlook, Jun 21, 1:31 AM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
131 AM CDT Wed Jun 21 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-211845-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
131 AM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

A tropical storm warning is in effect for the south central and
southeast Louisiana coast, the Mississippi coastal counties and
the adjacent coastal waters. This warning includes the city of New
Orleans. A flash flood watch is in effect across the entire area.

Flooding from areas of persistent moderate to heavy rainfall is
possible. Coastal flooding is likely in the tropical storm
warning area. A few of the heavier showers and thunderstorms
could produce waterspouts and brief tornadoes.

For details on these hazards, please refer to the graphical
Enhanced Hazardous Weather Outlook, Tropical Storm Cindy Local
Statement Advisory, and other graphical products from the
National Weather Service New Orleans Baton Rouge Forecast Office
and the National Hurricane Center.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Significant impacts are expected to continue from Tropical Storm
Cindy through at least Thursday with the most significant threat
being heavy rainfall and flooding. Please refer to the latest
forecasts, statements, warnings, advisories and graphical
products for additional information. More typical summertime
conditions are expected to return by the weekend, however river
flooding is expected along several basins.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested at some point over the week.
Please report any flooding or damage to our office.

In the hours before

Local storm report, Jun 21, 12:14 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1214 AM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     HEAVY RAIN       4 SE HOUMA              29.54N 90.67W
06/20/2017  M4.12 INCH       TERREBONNE         LA   MESONET

            MESONET STATION E5037, 3 SE HOUMA.

1158 PM     HEAVY RAIN       TIMBERLANE              29.87N 90.04W
06/20/2017  M3.76 INCH       JEFFERSON          LA   MESONET

            MESONET STATION D6888, TIMBERLANE.

1158 PM     HEAVY RAIN       2 NNE BELLE CHASSE      29.87N 89.99W
06/20/2017  M3.49 INCH       PLAQUEMINES        LA   MESONET

            MESONET STATION D5277, 1 NNE BELLE CHASSE.

1157 PM     HEAVY RAIN       1 E DIAMONDHEAD         30.38N 89.36W
06/20/2017  M3.44 INCH       HANCOCK            MS   MESONET

            MESONET STATION E3234, DIAMONDHEAD.

1158 PM     HEAVY RAIN       4 ESE HOUMA             29.56N 90.64W
06/20/2017  M3.28 INCH       TERREBONNE         LA   MESONET

            MESONET STATION E3858, 4 ESE HOUMA.

1159 PM     HEAVY RAIN       1 S BELLE CHASSE        29.83N 90.00W
06/20/2017  M3.17 INCH       PLAQUEMINES        LA   MESONET

            MESONET STATION C3916, BELLE CHASSE.

&&
Local storm report, Jun 21, 1:06 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
106 AM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     NON-TSTM WND GST 12 SSW MANDEVILLE       30.20N 90.12W
06/21/2017  M51 MPH          GMZ530             LA   MESONET

            MESONET STATION XPTN, 12 SSW MANDEVILLE.

1208 AM     NON-TSTM WND GST 6 NNE NEW ORLEANS       30.04N 90.03W
06/21/2017  M49 MPH          ORLEANS            LA   ASOS

            ASOS STATION NEW, LAKEFRONT AIRPORT.

1212 AM     NON-TSTM WND GST 6 WSW EAST NEW ORLEANS  30.04N 90.02W
06/21/2017  M47 MPH          GMZ530             LA   MESONET

            MESONET STATION XLKF, 5 WSW EAST NEW
            ORLEANS.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:21 PM CDTRiver Flood WarningLIXHancock48 hr
Jun 20, 10:09 PM CDTFlash Flood WarningLIXHancock, Harrison6 hr
Jun 21, 4:59 AM CDTTornado WarningLIXHancock, Harrison31 min
Jun 21, 7:31 AM CDTTornado WarningLIXHancock29 min
Jun 21, 7:40 AM CDTTornado WarningLIXHancock35 min
Jun 21, 8:11 AM CDTTornado WarningLIXHarrison34 min
Jun 21, 8:12 AM CDTTornado WarningLIXHancock18 min
Jun 21, 8:30 AM CDTTornado WarningLIXHancock, Pearl River34 min
Jun 21, 8:42 AM CDTTornado Warning Tornado observedLIXHarrison33 min
Jun 21, 8:45 AM CDTTornado WarningLIXHancock, Harrison30 min
Jun 21, 9:11 AM CDTTornado WarningLIXHancock, Harrison19 min
Jun 21, 2:35 PM CDTTornado WarningLIXHancock14 min
Jun 21, 3:21 PM CDTSevere Thunderstorm WarningLIXHancock54 min
Jun 21, 3:21 PM CDTTornado WarningLIXHarrison24 min
Jun 21, 4:00 PM CDTCoastal Flood AdvisoryLIX48 hr

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.